DMT has overdose potential, but it is not common. DMT is regarded as less addictive than other drugs, primarily because DMT does not build up psychological tolerance in its users, similar to other hallucinogens.
Is It Possible to Overdose on DMT?
A number of studies have suggested that it is possible, but unlikely, to overdose on DMT.
If a person were to inject DMT into their veins, there is a slightly higher chance that they would overdose via this method. This is due to the effects of DMT being felt more rapidly when injected through veins or muscles compared to when taking DMT orally. Even then, however, the chances of actually triggering an overdose are small.
Tolerance & Overdose
Drug tolerance is often linked to overdose, but DMT is unlikely to build tolerance in a user the way other drugs do. Drug tolerance is the psychological adaptation that is the result of a person getting used to the drug. As their body adapts to the chemical changes forced by the drug, their response diminishes over time, and they derive less pleasurable effects from the same dose.
Tolerance means that as the person repeatedly uses the drug, they need higher doses of the drug to get the same high. However, the response will continue to diminish, compelling them to seek out more doses. As they take increasingly higher doses in an effort to overcome their tolerance, overdose becomes more likely.
Conflicting Research on DMT’s Potential to Build Tolerance
Some research has found that DMT builds up tolerance after repeated doses, but other studies have presented contradictory findings and returned insufficient evidence of tolerance.
For example, a 1996 study published in Biological Psychiatry found that tolerance to the cardiovascular and neuroendocrine effects of DMT did develop after repeated administration of the drug, but researchers did not find evidence of tolerance to the psychological effects. The study participants were given four doses of DMT at 30-minute intervals across two separate days.
The scientists conducting the study discovered that the participants’ heart rate, blood pressure, and levels of cortisol and prolactin decreased with repeated administration of DMT, but there was no change in the participants’ ratings of the subjective (psychological) effects of DMT.
On the other hand, a study published in the Behavioral Brain Research journal concluded that “DMT remains unique among classic hallucinogens in its inability to induce tolerance to its psychological effects,” and that even the biological effects of DMT abated inconsistently.
Potential for Addiction
There is thus conflicting evidence on whether DMT is addictive. DMT can cause intense cravings for more doses because of its short duration of action (a result of how quickly it is metabolized by the body).
Additionally, DMT’s hallucinations and other effects are intense and powerful. This can compel users to seek out more doses, suggesting a high potential of addiction.
Even as the short duration of action means the highs are intense, it also means that the effects last only a few minutes. For some people, this may not be enough time to develop a physical or a psychological need for more DMT, and they may not consider the drug worth the time or effort.
Given the conflicting (and, at times, contradictory) evidence of DMT’s addictive potential, there is not yet a consensus on how addictive it truly is.
Signs & Symptoms of a DMT Overdose
Signs of a DMT overdose or adverse reaction may include the following:
The person may become confused or agitated to the point of hurting themselves and people around them.
Panic or Anxiety
Someone overdosing on DMT may experience debilitating panic or anxiety attacks that are outside the realm of standard anxiety.
Hallucinations & Other Breaks From Reality
Hallucinations are a normal part of a DMT experience (and can be dangerous on their own), but a DMT overdose can push these hallucinations (and other perceived stimuli) to intense and upsetting degrees. These can progress to the point where the person taking DMT can no longer distinguish reality from hallucination and may behave erratically.
Cardiovascular problems might develop due to the elevated blood pressure that occurs with a DMT overdose.
Similar to hypertension, a DMT user is at risk for tachycardia because of the rapid heart rate brought about by DMT consumption. People who have pre-existing heart conditions, or who have other health issues that may cause heart problems, are especially at risk.
Nausea & Vomiting
People taking DMT are at risk for dehydration and electrolyte imbalances, which are the result of severe nausea and vomiting.
Loss of Motor Control
As with any drug, overdosing on DMT may lead to a person losing coordination and control over their ability to walk, move, or perform specific tasks.
Can DMT Overdose Be Fatal?
While DMT is generally not associated with fatal overdoses, these signs of overdose indicate that DMT is still a risky drug to use. This is especially true when DMT is taken in combination with other drugs, like monoamine oxidase inhibitors (commonly used in the preparation of ayahuasca), which can lead to serotonin syndrome, high blood pressure, and seizures, all of which can have fatal outcomes.
If DMT is mixed with opioids or alcohol, overdose is more likely. It’s also possible that psychedelic drugs like DMT could be laced with fentanyl, which can result in fatal overdose.[7,8]
- N-Dimethyltryptamine (DMT), an endogenous hallucinogen: Past, present, and future research to determine its role and function Barker SA. N, Frontiers in Neuroscience. 2018;12(536)
- Dose-response study of N,N-dimethyltryptamine in humans: II. Subjective effects and preliminary results of a new rating scale Strassman R, Qualls C, Uhlenhuth E, Kellner R., Archives of General Psychiatry. Published February 1994. Accessed October 3, 2023.
- Differential tolerance to biological and subjective effects of four closely spaced doses of N,N-dimethyltryptamine in humans Strassman RJ, Qualls CR, Berg LM., Biological Psychiatry. 1996;39(9):784-795
- Human psychopharmacology of N,N-dimethyltryptamine Strassman RJ., Behavioural Brain Research. 1995;73(1-2):121-124
- Acute intoxication following dimethyltryptamine ingestion. Bilhimer MH, Schult RF, Higgs KV, Wiegand TJ, Gorodetsky RM, Acquisto NM., Case Reports in Emergency Medicine. 2018;2018:1-3
- Classic psychedelics and alcohol use disorders: A systematic review of human and animal studies Calleja‐Conde J, Morales‐García JA, Echeverry‐Alzate V, Bühler KM, Giné E, López‐Moreno JA., Addiction Biology. 2022;27(6).
- Psychedelic and dissociative drugs National Institute on Drug Abuse. Published April 2023. Accessed October 3, 2023.
- Michigan man pleads guilty to sending fentanyl to Dubuque overdose victim Northern District of Iowa, United States Department of Justice. Published June 15, 2018. Accessed October 3, 2023.